Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2015) 37 EP986 | DOI: 10.1530/endoabs.37.EP986

ECE2015 Eposter Presentations Thyroid (non-cancer) (160 abstracts)

Propylthiouracil induced anti-neutrophil cytoplasmic antibody-associated vasculitis with skin lesions and granulocytopenia

Seher Tanrikulu , Burak Ince , Özlem Soyluk Selcukbiricik , Sakin Tekin , Ferihan Aral & Refik Tanakol

28 views


Division of Endocrinology and Metabolism, Department of Internal Medicine, Istanbul Faculty of Medicine, Istanbul University, Istanbul, Turkey.


Propylthiouracil (PTU) is a widely used drug, and can cause drug-induced vasculitis which is characterized by inflammation and cellular infiltration of small vessels and presence of anti-neutrophil cytoplasmic antibodies (ANCA). We report a case of perinuclear antineutrophil cytoplasmic antibody-associated vasculitis developed during treatment with PTU for Graves’ disease. A 58-year-old woman admitted to the Emergency Department with painful necrotic lesion at her right ear and left arm for 15 days. Ear lesions were considered as ecthyma gangrenosum in an ENT clinic 10 days ago and anti-pseudomonal treatment had begun but no ameloriation observed. Her medical history was significant for type 2 diabetes for 12 years and Graves’ disease for 4 years. There had been a similar lesion at her left ear 6 months ago resulted with auto-amputation. She had been using PTU 100 mg/day and pre-mixed insulin injection twice a day. We found non-tender, mobile cervical lymphadenopathies, enlarged liver and spleen together with ear lesions in physical examination. Her laboratory tests revealed normal thyroid function, leukopenia, neutropenia and normochrom normocytic anaemia, high CRP and sedimentation with p-ANCA and anti-MPO positivity. Biopsy of the affected skin revealed leukocytoclastic vasculitis. As additional tests excluded systemic vasculitis, propylthiouracil-induced vasculitis was diagnosed. Propylthiouracil was discontinued and the skin lesions disappeared, granulocytopenia has revealed over time without the need of any specific therapy.

Conclusion: Physicians and also the patients should be aware of the major adverse reactions of anti-thyroid drugs.

Article tools

My recent searches

No recent searches.